North Carolina, 2011

Drought in North Carolina, June 14 to 30, 2011

June 14 to 30, 2011 · NWS ILM · 8 events in 8 counties and zones

Rainfall totals for southeastern North Carolina have been well below normal for the year, with several counties placed in D-2; or Severe Drought Status.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Rainfall totals for southeastern North Carolina have been well below normal for the year, with several counties placed in D-2; or Severe Drought Status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 13, 9:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 13, 9:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1033 PM EDT MON JUN 13 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE SOUTH AND THROUGH THE EASTERN CAROLINAS
LATE TONIGHT. HIGH PRESSURE WILL BUILD FROM THE NORTH THROUGH MID
WEEK. A WARM FRONT WILL LIFT BACK NORTH THURSDAY BRINGING INCREASING
CHANCES FOR RAIN. ANOTHER FRONT MAY LINGER NEAR THE AREA THIS
UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 PM MONDAY...A WEAK SURFACE COLD FRONT IS PRESSING SOUTH
THROUGH SOUTHEASTERN NORTH CAROLINA LATE THIS EVENING. ENOUGH
INSTABILITY HAS LINGERED TO DEVELOP AND REDEVELOP SHOWERS AND
THUNDERSTORMS ALONG THE BOUNDARY...EXTENDING FROM JUST NORTH OF LAKE
WACCAMAW ACROSS LELAND INTO WILMINGTON AND THEN OFFSHORE. ONE REPORT
OF SMALL HAIL WAS RECEIVED FROM ABOUT A MILE INLAND FROM
WRIGHTSVILLE BEACH AT 745 PM...OTHERWISE IT APPEARS THE LARGEST
IMPACTS FROM THESE STORMS ON LAND WERE LOCALLY HEAVY (AND WELL-
NEEDED) RAIN...UP TO NEARLY TWO INCHES AS ESTIMATED BY RADAR OVER
WRIGHTSVILLE BEACH.

FOLLOWING THE FRONT WEST ACROSS THE PEE DEE REGION AND INTO THE
CENTRAL MIDLANDS OF SOUTH CAROLINA...WE SEE A SECOND CLUSTER OF
THUNDERSTORMS IN THE COLUMBIA METRO AREA. THESE STORMS ARE BEING
HELPED ALONG BY AN UPPER AIR DISTURBANCE THAT WILL PUSH EAST AND
ACROSS THE AREA OVERNIGHT. GIVEN THE ELEVATED BUT PERSISTENT
INSTABILITY EXPECTED TO CONTINUE ALONG AND SOUTH OF THE FRONT
OVERNIGHT WE HAVE INTRODUCED 20-30 PERCENT POPS ALONG AND SOUTH OF A
LINE FROM FLORENCE TO MARION TO MYRTLE BEACH. THE HIGHEST
CHANCES OF ACTUALLY SEEING RAIN TONIGHT ACROSS EASTERN SOUTH
CAROLINA WILL PROBABLY BE ALONG THE SANTEE RIVER IN WILLIAMSBURG AND
GEORGETOWN COUNTIES...WITH LESSER CHANCES THE FARTHER NORTH ONE
MOVES. THE UPPER DISTURBANCE SHOULD BE OFFSHORE AFTER 10Z...TAKING
ANY LINGERING CHANCES FOR PRECIPITATION OFFSHORE WITH IT.

LOWS TONIGHT SHOULD DIP INTO THE UPPER 60S FOR MOST AREAS. SOME MID
60S ARE POSSIBLE ACROSS INTERIOR SOUTHEAST NC WHERE SKIES WILL
BECOME MAINLY CLEAR LATE WITH DRIER AIR ADVECTING SOUTHWARD.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...WEST TO NORTHWEST FLOW ALOFT WILL PERSIST TUE
AND WED WITH UPPER LOW IN POSITION IN THE VICINITY OF NEW ENGLAND.
A COUPLE WEAK IMPULSES EMBEDDED IN THE FLOW WILL MOVE ACROSS THE
AREA EACH DAY WITH A VERY WEAK SURFACE RIDGE EXPECTED. HOWEVER...
INSTABILITY WILL BE LACKING ACROSS MUCH OF THE FORECAST AREA
TUESDAY ALONG WITH PRECIPITABLE WATER ONLY AROUND 1 INCH. SLIGHTLY
BETTER INSTABILITY AND HIGHER PRECIPITABLE WATER WILL BE FOUND
ACROSS THE SOUTHERN ZONES...THUS HIGHEST (ALBEIT SMALL) POPS WILL
BE FOUND THERE. THE SEA BREEZE WILL BE THE PRIMARY CULPRIT ON
TUESDAY. THE ATMOSPHERE WILL DESTABILIZE A LITTLE BETTER ALLOWING
FOR WIDELY SCATTERED SHRA/TSRA MOST LOCATIONS BY WEDNESDAY
EVENING. HIGHER PRECIPITABLE WATER ALSO SHOWN TO SUPPORT WIDELY
SCATTERED CONVECTION BY THAT TIME. FAVORED A BLEND OF MAV/MET
GUIDANCE THROUGH THE SHORT TERM PERIOD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...GOOD CONTINUITY FOR THE FIRST FEW DAYS OF THE
EXTENDED LEADS TO INCREASED CONFIDENCE THROUGH SATURDAY. MAIN FOCUS
EARLY IN THE PERIOD CONTINUES TO BE A WARM FRONT WHICH WILL CROSS
THE AREA THURSDAY BRINGING A GOOD CHANCE FOR RAIN. MODELS HAVE BEEN
SHOWING THIS FOR SEVERAL RUNS NOW SO WILL BUMP POP HIGHER.
HOWEVER...AS EXPECTED DUE TO THE ONGOING DROUGHT...QPF TRENDS HAVE
GONE DOWN SO WILL CAP POP IN HIGH CHANCE RANGE WITH LOWERED RAINFALL
TOTALS. GUIDANCE DIVERGES CONSIDERABLY FOR THE WKND BUT AM
FAVORING THE ECMWF WHICH HAS A MORE PRONOUNCED RIDGE IN THE EAST.
UPSTREAM TROUGHING OVER THE PAC-WEST WOULD FAVOR A STRONGER EASTERN
RIDGE AND HENCE A DRIER FORECAST. WILL STILL KEEP POP IN SLIGHT
CHANCE RANGE DUE TO VICINITY OF FRONT/LOW PRESSURE JUST NORTH OF THE
AREA. ADDITIONALLY...WEAK IMPULSES IN THE UPPER FLOW MAY TRIGGER
DIURNAL CONVECTION ANY GIVEN AFTN. TEMPS WILL REMAIN ABOVE CLIMO
WITH LITTLE VARIATION EACH DAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...HIGH CONFIDENCE IN VFR THROUGHOUT THE VALID TAF PERIOD.
CURRENT SATELLITE SHOWS DIURNAL CU STARTING TO DIE OFF WITH LOSS OF
DAYTIME HEATING. REMAINING SURFACE BOUNDARY INTERACTING WITH SEA
BREEZE IS ALLOWING FOR SPOTTY SHOWERS ALONG THE NC COAST CURRENTLY
WHICH SHOULD MOVE OFFSHORE SHORTLY. AS SURFACE BOUNDARY CONTINUES TO
DROP SOUTH...THERE COULD BE SOME DEVELOPMENT AT KCRE/KMYR...BUT ANY
ACTIVITY WOULD BE ISOLATED. OTHERWISE...WINDS WILL BE LIGHT AND
NORTHERLY. MODEL SOUNDINGS DO NOT LOOK FAVORABLE FOR FOG DEVELOPMENT
OVERNIGHT WITH WEAK NOCTURNAL LLJ PRESENT AND HINTS OF MID LEVEL
SATURATION THAT COULD LIMIT RADIATIONAL COOLING. SO WILL KEEP VFR TO
PREVAIL.

AFTER SUNRISE...SURFACE HIGH PRESSURE WILL START TO MOVE IN FROM THE
NORTH AND SHOULD PROVIDE FAIRLY QUIET WEATHER WITH GENERALLY
NORTHEASTERLY WINDS...SHIFTING TO THE SOUTHEAST AT THE COASTAL
TERMINALS IN THE AFTERNOON AS SEA BREEZE DEVELOPS.

EXTENDED OUTLOOK...LOW CONFIDENCE ISOLATED STORMS EACH AFTERNOON.
BEST CHANCES FOR PRECIP ON THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 PM MONDAY...A WEAK COLD FRONT HAS CONTINUED TO MAKE SLOW
PROGRESS SOUTH ALONG THE COAST THIS EVENING. THUNDERSTORMS DEVELOPED
OVER WILMINGTON AND WRIGHTSVILLE BEACH JUST BEFORE SUNSET AND HAVE
HELPED PUSH THE FRONT TO NEAR CAPE FEAR AT THE TIME OF THIS WRITING.
A SECOND WAVE OF SHOWERS AND THUNDERSTORMS APPROACHING WILMINGTON
FROM THE WEST MAY PUSH OFFSHORE JUST BEFORE MIDNIGHT.

SOUTH OF THE FRONT WINDS ARE GENERALLY SOUTHWEST AT 10-15 KNOTS.
NORTH OF THE FRONT WIND SPEEDS ARE LIGHTER WITH DIRECTIONS GENERALLY
NORTHEAST. EAST TO NORTHEAST WINDS WILL GRADUALLY OVERSPREAD THE
GRAND STRAND AREA WATERS AFTER 2-3 AM...AND SHOULD MAKE IT INTO THE
GEORGETOWN VICINITY BY DAYBREAK. SOUTHEAST SWELL CONTINUES TO SLOWLY
DIMINISH FROM ITS PEAK LAST NIGHT. SEAS SHOULD AVERAGE 2 FT THROUGH
THE NIGHT...EXCEPT SOME 3-FOOT SEAS POSSIBLE FOR THE NEXT FEW HOURS
NEAR AND EAST OF CAPE FEAR.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...A WEAK PRESSURE GRADIENT WILL PREVAIL ACROSS
THE WATERS THROUGH THE SHORT TERM PERIOD. THE STRONGEST WINDS...
10-15 KNOTS FROM THE NORTHEAST WILL OCCUR TUESDAY MORNING WITH THE
FLOW WEAKENING AND VEERING TO AN EASTERLY DIRECTION BY THE
AFTERNOON. LIGHT AND VARIABLE FLOW EXPECTED TUESDAY NIGHT INTO
WEDNESDAY MORNING WITH THE FLOW BECOMING ONSHORE WITH THE SEA
BREEZE. SEAS WILL BE 2-3 FT FOR MOST OF THE WATERS TUESDAY...THEN
AROUND 2 FT OR LESS THROUGH THE REMAINDER OF THE PERIOD.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...INCREASING WINDS AND SEAS WILL BE THE RULE
THROUGH THE LONG TERM AS A SERIES OF FRONTS AFFECTS THE COASTAL
WATERS. WARM FRONT THURSDAY WILL TURN WINDS TO THE S/SW AROUND 10
KTS...CREATING CHOPPY SEAS AROUND 3 FT. BY FRIDAY AFTN THE GRADIENT
TIGHTENS CONSIDERABLY AS A COLD FRONT APPROACHES FROM THE WEST. THIS
WILL INCREASE WINDS TO AROUND 20 KTS FROM THE SW AND FORCE STEEPER
SEAS OF 5 TO 6 FT AT AROUND 5 SEC...4 FT NEAR SHORE. WITH NO
NOTICEABLE SWELL...THESE WIND WAVES WILL DOMINATE THE SPECTRUM. IN
ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD CREATING LOCALLY HIGHER WINDS AND SEAS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SRP/TRA
NEAR TERM...TRA
SHORT TERM...SRP
LONG TERM...JDW
AVIATION...ECT
Hazardous weather outlook, Jun 13, 5:37 AM EST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
637 AM EDT MON JUN 13 2011

NCZ087-096-SCZ017-023-024-032-033-039-141045-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
637 AM EDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-105-107-109-110-SCZ053-055-141045-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-INLAND HORRY-INLAND GEORGETOWN-
637 AM EDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH RAINFALL AMOUNTS
IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-SCZ054-056-141045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
637 AM EDT MON JUN 13 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

ISOLATED THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH RAINFALL AMOUNTS
IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-141045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
637 AM EDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

In the hours before

Special weather statement, Jun 13, 6:53 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
753 PM EDT MON JUN 13 2011

NCZ107-108-140045-
COASTAL NEW HANOVER-INLAND NEW HANOVER-
753 PM EDT MON JUN 13 2011

...SLOW MOVING THUNDERSTORMS OVER WRIGHTSVILLE BEACH...

AT 751 PM EDT...A SLOW MOVING THUNDERSTORM WAS PRODUCING HEAVY RAIN
OVER WRIGHTSVILLE BEACH AND SEAGATE. THIS STORM WAS ONLY DRIFTING
TOWARD THE EAST AT 5 MPH. RAINFALL RATES OVER ONE INCH PER HOUR
COULD LEAD TO AREAS OF STANDING WATER IN PARKING LOTS...NEAR
DITCHES...AND IN OTHER LOW LYING AREAS. OCCASIONAL LIGHTNING AND
SHARPLY REDUCED VISIBILITY ARE ALSO EXPECTED.

COMMUNITIES POTENTIALLY IN THE PATH OF THESE STORMS INCLUDE MYRTLE
GROVE...SEAGATE...SMITH CREEK...WINDEMERE AND WRIGHTSVILLE BEACH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3422 7777 3415 7783 3414 7783 3409 7786
      3420 7796 3423 7795 3429 7789 3424 7777

TRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Bladen

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Bladen forecast zone
Reported by
Other Federal Agency
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage. The drought was a major contributor to a large wildfire off of Hwy 53 and Simmons Rd, in the Live Oak community.

Drought, Coastal Brunswick

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Coastal Brunswick forecast zone
Reported by
Other Federal Agency
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage.

Drought, Inland Brunswick

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Inland Brunswick forecast zone
Reported by
Other Federal Agency
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage.

Drought, Coastal New Hanover

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Other Federal Agency
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage.

Drought, Inland New Hanover

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Inland New Hanover forecast zone
Reported by
Other Federal Agency
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage. The drought was a major contributor to a large fire off of Juniper Road in the Holly Shelter Game Land.

Drought, Coastal Pender

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Coastal Pender forecast zone
Reported by
Other Federal Agency
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage.

Drought, Inland Pender

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Inland Pender forecast zone
Reported by
Other Federal Agency
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage.

Drought, Columbus

When
June 14, 12:00 AM EST to June 30, 11:59 PM EST
Where
Columbus forecast zone
Reported by
Other Federal Agency
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Rainfall totals at the end of June were well below average for much of the region, ranging from 55 to 65 percent of normal. Crops were for the most part just beginning to stress, with no reports of widespread drought damage.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328250, 328252, 328254, 328256, 328257, 328258, 328264, 328266.